Blue eyes. The brightest big, blue eyes I’ve ever seen that was filled with excitement, curiosity, and love. But behind those eyes hid a scared, depressed, lost soul just waiting to come out from the darkness. The first time I saw my brother on adderall, his eyes were dilated and red. The bright blue excitement had left his eyes and was left with nothing but a useless state of mind. I didn’t think anything of it. I did adderall in high school to keep me awake through classes, so I only assumed that he was doing the same.
Josh is an insomniac and has mild behaviors of bipolar and depression. And what little did we know was his tiny addiction to adderall would only enhance these diagnostics. Josh went from one adderall a week, to 2 a day plus 6 caffeine pills and numerous energy drinks on top of it. An addiction like this seems immature and typical for a teenage boy to thrive on caffeine. But the side effects of it are far more serious than most know. My brother is my best friend and my entire life, so I always thought that I knew him better than anyone. I never saw the addiction that he was gaining, and looked past the hyper active kid because that’s how he’s always been. Until the day he overdosed.
I was at work, and my mom called me crying. She said that Josh might need to have an emergency surgery because the doctors believe he had a blockage in his heart. As a result of the caffeine and the adderall, he had a mild heart attack at school, blacked out and threw up on himself. When he went into the doctor, the nurse discovered an irregular heartbeat and a blood pressure reading twice the amount of a normal 17 year old boy. Because of all the caffeine and lack of sleep, his blood was pumping 3 times faster than normal and his heart couldn’t keep up with it. The doctors told him that if he doesn’t stop with the caffeine and the adderall that he’ll die before he’s 30.
Weeks after his overdose, he hid from everyone that he kept taking the adderall and caffeine pills. We always knew. It was obvious when he’d be awake until 5 am and because his body was so exhausted he would literally pass out in mid sentence and not wake up until the afternoon. Because of his addiction, he’s missed so much school that he can’t graduate anymore. He’s lost his job, most of his friends, and the respect from our family. Finally after his second overdose, Josh quit the adderall and the caffeine. His body still isn’t functioning right, and he can’t control his sleeping patterns or random heart beats.
Regardless of all of this, I still stand by my brother. I am his support and he is my hope. This I believe, is to never give up on those in need.
If you enjoyed this essay, please consider making a tax-deductible contribution to This I Believe, Inc.